Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 261, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 8:04 PM CDT for 4 counties in Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 8:04 PM CDT (01:04 UTC)
- Expired
- Jun 24, 2018, 9:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:30 PM CDT | TSTM WND GST 60 | Trego Center, KS | 50-60 MPH AVERAGE REPORTS BY TREGO COUNTY EM. |
| Jun 24, 8:30 PM CDT | TSTM WND GST 60 | Trego Center, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM TREGO CENTER. 50-60 MPH AVERAGE REPORTS BY TREGO COUNTY SHERIFF OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037
WUUS53 KDDC 250104
SVRDDC
KSC051-135-165-195-250200-
/O.NEW.KDDC.SV.W.0261.180625T0104Z-180625T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
804 PM CDT SUN JUN 24 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ness County in west central Kansas...
Trego County in west central Kansas...
Northern Rush County in central Kansas...
Ellis County in central Kansas...
* Until 900 PM CDT.
* At 804 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Voda to 3 miles northeast of
Utica, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Wakeeney, La Crosse, Victoria, Walker, Catherine,
Ransom, Otis, Bison, Schoenchen, McCracken, Ogallah, Utica,
Collyer, Liebenthal, Brownell, Emmeram, Yocemento and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9904 3864 10024 3870 10023 3870 10015
3913 10015 3913 9904
TIME...MOT...LOC 0104Z 269DEG 47KT 3913 9997 3869 10014
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
900 WWUS53 KDDC 250133 RRA SVSDDC Severe Weather Statement National Weather Service Dodge City KS 833 PM CDT SUN JUN 24 2018 KSC051-135-165-195-250200- /O.CON.KDDC.SV.W.0261.000000T0000Z-180625T0200Z/ Ness KS-Trego KS-Rush KS-Ellis KS- 833 PM CDT SUN JUN 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN NESS...TREGO...NORTHERN RUSH AND ELLIS COUNTIES... At 832 PM CDT, severe thunderstorms were located along a line extending from 7 miles southwest of Zurich to 4 miles northeast of Brownell, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Otis, Bison, Schoenchen, Ogallah, Collyer, Liebenthal, Brownell, Emmeram, Trego Center, Yocemento, Cedar Bluff, Munjor, Loretta and Riga. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3849 9904 3870 10015 3913 10015 3913 9904 TIME...MOT...LOC 0132Z 269DEG 47KT 3914 9952 3870 9969 HAIL...0.75IN WIND...60MPH $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:28 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 24, 6:28 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Sun Jun 24 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Monday) Issued at 222 PM CDT Sun Jun 24 2018 Morning convection has zapped any instability and the atmosphere has been pretty worked over. As a result, the chances of severe weather is much lower. We are still expecting some evening storms, however. This activity could be marginally severe with wind and hail threats along with heavy rainfall. Otherwise, lows tonight will be in the 50s and 60s. .LONG TERM...(Monday night through Sunday) Issued at 222 PM CDT Sun Jun 24 2018 Storm chances will be very low during the extended period. A longwave ridge will build over the Central Plains. Highs next week look to be hot and in the upper 90s to around 100. Mild lows in the 60s and 70s will prevail during this typical Summer pattern. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun Jun 24 2018 A large thunderstorm complex will affect all terminals through this TAF period. The best time frame for most terminals will be 0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will be likely with these storms. After the storm complex pushes through, there will still be a couple hours of trailing-stratiform region precipitation with infrequent lightning and variable winds. Winds should settle in the 0900-1200 UTC time frame and eventually become westerly. West winds will prevail during the day Monday at 12 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 67 97 / 70 0 0 0 GCK 59 86 65 97 / 60 0 10 0 EHA 57 87 66 99 / 60 0 10 0 LBL 60 89 66 99 / 60 0 10 0 HYS 61 86 66 96 / 70 10 0 10 P28 66 88 68 97 / 70 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:00 AM CDT, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Sun Jun 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-250800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Numerous severe thunderstorms are expected across western Kansas for Sunday. These storms are capable of producing hail up to the size of baseballs along with damaging wind up to 75 mph. Heavy rainfall is also possible as well with supercell growth resulting in areas of localized flooding. An isolated tornado or two also cannot be ruled out at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Upper level ridging over the western high plains and lee side troughing over eastern Colorado will give way to much warmer temperatures nearing 100 degrees and gusty south to southwest winds up to 30-35 mph through the end of the week. Heat index values will be in the 100-105 degree range, especially in the eastern and southeastern counties of the viewing area where relative humidity values will be higher in the 40 percent range. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for southwestern Kansas after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 24, 6:54 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 554 PM MDT SUN JUN 24 2018 KSZ061-250100- Hamilton KS- 554 PM MDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 700 PM MDT... At 554 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Towner to 12 miles north of Two Buttes Reservoir. Movement was southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Syracuse and Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3826 10204 3826 10155 3775 10154 3775 10204 TIME...MOT...LOC 2354Z 293DEG 27KT 3842 10212 3782 10254 UMSCHEID
Special weather statement, Jun 24, 7:49 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT SUN JUN 24 2018
KSZ030-031-043>046-250145-
Rush KS-Trego KS-Lane KS-Ellis KS-Scott KS-Ness KS-
749 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHEASTERN SCOTT...
TREGO...NORTHWESTERN PAWNEE...LANE...WESTERN RUSH AND ELLIS COUNTIES
UNTIL 845 PM CDT...
At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Morland to near Shields.
Movement was east at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hays, Ellis, Wakeeney, Ness City, Dighton, Bazine, Catherine, Ransom,
Schoenchen, McCracken, Ogallah, Utica, Collyer, Alamota, Alexander,
Brownell, Yocemento, Healy, Hargrave and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3907 9904 3827 9963 3829 10094 3870 10067
3870 10015 3913 10015 3913 9904
TIME...MOT...LOC 0048Z 267DEG 48KT 3934 10014 3862 10041
UMSCHEIDLocal storm report, Jun 24, 7:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST 8 NNE SYRACUSE 38.09N 101.71W
06/24/2018 E60 MPH HAMILTON KS PUBLIC
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Jun 24, 7:49 PM CDT | Special Weather Statement | DDC | Ellis, Lane, Ness, Trego | 56 min |
| Jun 24, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 62 min |
| Jun 24, 8:13 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 62 min |
| Jun 24, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 67 min |
| Jun 24, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 58 min |
| Jun 24, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 24, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 58 min |
| Jun 24, 9:23 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 67 min |
| Jun 24, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 53 min |
| Jun 24, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 24, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 21 min |
| Jun 24, 10:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 53 min |
| Jun 24, 11:14 PM CDT | High Wind Warning | DDC | Clark, Edwards, Finney, Ford, Grant, Gray and 10 more | 110 min |
| Jun 24, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.